South Dakota, 2009

Flooding in South Dakota, June 1 to 30, 2009

June 1 to 30, 2009 · NWS FSD · 6 events in 6 counties and zones

Flooding along the James River from spring heavy rain and snowmelt continued through June, except ending on the lower James River late in June. Water levels along the river fell very slowly through June, with highest stages at the start of the month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Flooding along the James River from spring heavy rain and snowmelt continued through June, except ending on the lower James River late in June. Water levels along the river fell very slowly through June, with highest stages at the start of the month. The flooding affected farmland and pastureland near the river, with flooding of low lying roads gradually decreasing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 31, 8:30 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, May 31, 8:30 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 PM CDT SUN MAY 31 2009

.DISCUSSION...
CONVECTION HAS BEEN BEHAVING MOSTLY AS EXPECTED BUT AM ADJUSTING TO
GO FOR A LITTLE FASTER EXIT TNGT. THIS EXIT SHUD STILL SLOW DOWN A
LITTLE AS ACTVTY MOVES SEWD SO AM KEEPING MENTN IN SERN CRNR THRU
TNGT. OTRW SPEED OF FNT AND GNRL TEMP TRENDS FROM ERYR...INCLUDG LO
TEMPS...LOOK OK.

&&

.AVIATION...
COLD FRONT CONTINUES TO MOVE SOUTHEAST ACROSS THE AREA TONIGHT...
EXPECTED TO EXIT SOUTHERN PORTIONS OF FORECAST AREA AFTER 01/09Z.
SHRA/SCATTERED TSRA ALONG THE FRONT...WITH MVFR VSBYS POSSIBLE IN
HEAVIER SHRA...PRIMARILY FROM EXTREME SERN SD/NERN NE INTO NWRN IA
THROUGH 01/09Z. OUTSIDE SHRA/TSRA...VFR CONDITIONS WILL DOMINATE.
SLY WINDS AHEAD OF THE CDFNT BECOME NLY WITH FROPA...WITH BRIEF NLY
GUSTS OF 20-25KTS POSSIBLE.

&&

.PREV DISCUSSION...
FCST PROBLEM TONIGHT IS HOW LONG IT WILL TAKE STRONG LOW LEVEL
FRONTAL CIRCULATION TO OVERCOME CONVECTIVE INHIBITION. CONVERGENCE
ALONG THE FRONT REMAINS RATHER WEAK WITH WSW FLOW AHEAD OF THE
FRONT. IN ADDITION DEW POINTS HAVE ONLY RECOVERED INTO THE LOWER 50S
AHEAD OF THE FRONT SO THAT CINS ARE GREATER THAN 100 J/KG NEAR THE
BOUNDARY ALONG SD/ND BORDER. EXPECTATION IS THAT THE BOUNDARY WILL
EVENTUALLY INITIATE CONVECITON OVER NE SD OR WEST CENTRAL MN LATE
THIS AFTERNOON OR EARLY EVENING. THE PRIMARY THREAT WILL BE STRONG
WINDS AS INVERTED V SOUNDINGS ARE IN PLACE. WHILE ONE OR TWO STORMS
MAY BE ABLE TO PRODUCE 1 TO 1.25 IN HAIL...THE SHAER IS MARGINAL FOR
SUPERCELLS AND UPDRAFTS LOOK TO BE TOO WEAK TO SUPPORT LARGER HAIL
WITHOUT ROTATION. AS THE FRONT MOVES SOUTH...A LITTLE BETTER
MOISTURE MAY ALLOW FOR CONVECTON TO CONTINUE THROUG THE NIGHT...
ESPECIALLY IN SW MN AND NRN IA. THEREFORE CONTINUED WITH POPS
AROUND 60 PERCENT IN THESE AREAS.

DRIER AND COOLER AIR WILL MOVE IN BEHIND THE FRONT. EXPECT TEMPS
TO REMAIN WARM AHEAD OF THE FRONT BUT ONCE THE WIND SWITCHES
TEMPERATURES SHOULD FALL FAIRLY QUICKLY ON NRLY FLOW. THIS WILL
ESPECIALLY BE TRUE IF ACCOMPANIED BY PRECIPTIATION. LOWS WILL
GENERALLY BE IN THE 50S WITHE UPPER 40S ALONG HIGHWAY 14.

LIFTING BOUNDARY SAGS SOUTH OF CWA FOR MON...WITH BIG QUESTION THE
NWD EXTENT OF DVLPMT MON NGT WITH APPROACHING SHORT WAVE FROM THE
WEST. MONDAY WILL BE A SETUP DAY WITH GOOD ELY FLOW AND DECENT
MIXING EXPCD...AND RAISED HIGHS A LIT MORE IN A FEW AREAS. NAM HAS
HAD TYPICAL FAR SOUTH BIAS AND GFS PRETTY CONSISTENT BRINGING
RESURGENCE AS FAR NORTH AS I90 MON NGT AND WILL KEEP THE STATUS QUO
FM PREV FCST...WITH LIKELY TSTMS IN SRN PART OF NWRN IA. HEAVY RAINS
ARE PSBL IN THIS AREA ALONG WITH SOME MARGINAL HAIL. ON TUESDAY
BOUNDARY SAGS SOUTH AND KEPT SOME POPS FAR SRN CWA. PLEASANTLY DRY
HIGH PRES THEN MOVES SEWD OVER CWA TUE AFTN THRU WED NGT AND THERE
SHOULD BE SOME GOOD RADIATIONAL COOLING AT NIGHT...WITH GOOD
RECOVERY IN THE AFTN. VARIOUS MODELS ALL OVER THE PLACE IN THE EXTD.
SSWLY FLOW OF WARMER AIR EXPCD FOR THU AND PSBLY SERN CWA INTO FRI
IF 12Z GFS RIGHT...SO WENT ON THE WARM SIDE OF GUIDANCE ESP SRN CWA.
WITH VARIOUS SHORT WAVES IN THE BUSY CONFLUENT FLOW ALOFT AND WITH
EXPCD MOISTURE RETURN AND DVLPG EAST/WEST BOUNDARY...WILL BE VARIOUS
CHCS TSRA AND THE PROBLEM IS WITH THE TIMING. MODEL COMPOSITE WOULD
INDICATE CHC TSTMS MOVG THRU ESP SRN CWA FM THU THRU FRI...SHIFTING
NORTH THRU THE WEEKEND AS THE BOUNDARY TRIES TO SHIFT NORTH AHEAD OF
STRONGER TROUGH APPROACHING FROM THE RCKYS. SHOULD BE A HALF DECENT
TEMP GRADIENT FROM NORTH TO SOUTH IN CWA FROM FRI THRU SUN...
DEPENDING ON HOW FAR SOUTH COOLING SPREADS SOUTH WITH NRN STREAM.
THIS EXCPD PATTERN COULD GIVE AREA SOME MUCH NEEDED RAIN.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, May 31, 10:43 AM CST, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1143 AM CDT SUN MAY 31 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1143 AM CDT SUN MAY 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
WITH AN ADVANCING COLD FRONT...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS...MAINLY FROM AROUND 5 PM TO MIDNIGHT. ISOLATED
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON FROM
WEST CENTRAL MINNESOTA INTO SOUTH CENTRAL SOUTH DAKOTA. THE
STORMS WILL BECOME MORE NUMEROUS FROM HURON TO MARSHALL EARLY
THIS EVENING AND THEN SPREAD SOUTHEAST TOWARD SIOUX FALLS AND
WORTHINGTON AROUND SUNSET. THESE STORMS SHOULD MOVE INTO
NORTHWEST IOWA AND FAR NORTHEAST NEBRASKA AFTER SUNSET. THE
PRIMARY THREAT WITH THESE STORMS WILL BE WIND GUSTS UP TO 65 MPH.
WHILE SMALL HAIL UP TO DIME SIZE IS ALSO POSSIBLE WITH ANY
STORMS...LARGER HAIL UP TO HALF DOLLAR SIZE IS EXPECTED TO REMAIN
ISOLATED.

FIRE DANGER...
SOUTH TO SOUTHWEST WINDS INCREASING TO 20 TO 30 MPH...WARM
TEMPERATURES AND MINIMUM HUMIDITY VALUES OF 25 TO 30
PERCENT...WILL PUSH THE GRASSLAND FIRE DANGER INDEX INTO THE VERY
HIGH CATEGORY TODAY FOR SOUTHWEST MINNESOTA AND PORTIONS OF
NORTHWEST IOWA. DUE TO A GREEN UP IN SHORT GRASSES...FIRE STARTS
ARE LOW. HOWEVER THE TALLER GRASSES AND CATTAILS ARE STILL
PARTIALLY DORMANT. SO IF A FIRE WOULD HAPPEN TO START AND GET
INTO THE TALL FUELS...RATES OF SPREAD WILL BE RAPID. OUTDOOR
BURNING IS NOT RECOMMENDED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM IN SOUTHWEST
MINNESOTA
AND SOUTHEAST SOUTH DAKOTA.
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 8 PM IN NORTHWEST IOWA
AND
FAR NORTHEAST NEBRASKA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

SCHUMACHER

In the hours before

Local storm report, May 31, 6:01 PM CST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
701 PM CDT SUN MAY 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             4 E IROQUOIS            44.36N 97.77W
05/31/2009  E1.00 INCH       KINGSBURY          SD   PUBLIC

            MOSTLY 1/2 INCH OR SMALLER HAIL COVERING THE GROUND WITH
            SOME LARGER HAIL STONES TO QUARTER SIZE.

0645 PM     HAIL             9 S KIMBALL             43.61N 98.97W
05/31/2009  E1.00 INCH       BRULE              SD   PUBLIC

&&

JH
Local storm report, May 31, 6:22 PM CST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
722 PM CDT SUN MAY 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HAIL             3 NNW ARTESIAN          44.05N 97.95W
05/31/2009  E1.00 INCH       SANBORN            SD   PUBLIC

&&

JH
Local storm report, May 31, 6:27 PM CST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
727 PM CDT SUN MAY 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             ARTESIAN                44.01N 97.92W
05/31/2009  E0.88 INCH       SANBORN            SD   TRAINED SPOTTER

            ALSO 40 TO 50 MPH WINDS

&&

JH
Local storm report, May 31, 7:07 PM CST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
807 PM CDT SUN MAY 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HAIL             10 NNE ARTESIAN         44.14N 97.85W
05/31/2009  M0.88 INCH       MINER              SD   TRAINED SPOTTER

0802 PM     HAIL             8 NNE MITCHELL          43.83N 97.94W
05/31/2009  E1.75 INCH       HANSON             SD   TRAINED SPOTTER

            MOSTLY QUARTER TO HALF DOLLAR SIZE. A FEW HAIL STONES TO
            GOLF BALL SIZE. KNOCKING LEAVES OFF TREES.

&&

DMILLER
Local storm report, May 31, 7:37 PM CST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
837 PM CDT SUN MAY 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     HITCHCOCK               44.63N 98.41W
05/31/2009                   BEADLE             SD   EMERGENCY MNGR

            SIDING PULLED OFF END OF MOBILE HOME.

0552 PM     HAIL             1 ENE HURON             44.37N 98.20W
05/31/2009  M0.88 INCH       BEADLE             SD   EMERGENCY MNGR

            HWY 14 JERSEY AVE

0630 PM     HAIL             4 E IROQUOIS            44.36N 97.77W
05/31/2009  E1.00 INCH       KINGSBURY          SD   PUBLIC

            MOSTLY 1/2 INCH OR SMALLER HAIL COVERING THE GROUND WITH
            SOME LARGER HAIL STONES TO QUARTER SIZE.

0645 PM     HAIL             DE SMET                 44.39N 97.55W
05/31/2009  E1.00 INCH       KINGSBURY          SD   PUBLIC

0645 PM     HAIL             9 S KIMBALL             43.61N 98.97W
05/31/2009  E1.00 INCH       BRULE              SD   PUBLIC

0714 PM     HAIL             3 NNW ARTESIAN          44.05N 97.95W
05/31/2009  E1.00 INCH       SANBORN            SD   PUBLIC

0725 PM     HAIL             ARTESIAN                44.01N 97.92W
05/31/2009  E0.88 INCH       SANBORN            SD   TRAINED SPOTTER

            ALSO 40 TO 50 MPH WINDS

0751 PM     HAIL             10 NNE ARTESIAN         44.14N 97.85W
05/31/2009  M0.88 INCH       MINER              SD   TRAINED SPOTTER

0802 PM     HAIL             8 NNE MITCHELL          43.83N 97.94W
05/31/2009  E1.75 INCH       HANSON             SD   TRAINED SPOTTER

            MOSTLY QUARTER TO HALF DOLLAR SIZE. A FEW HAIL STONES TO
            GOLF BALL SIZE. KNOCKING LEAVES OFF TREES.

&&

JH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Beadle

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Beadle County, 3 mi E of Hitchcock to 9 mi S of Huron
Cause
Heavy Rain / Snow Melt
Reported by
COOP Observer
Coordinates
44.630, -98.339

Moderate flooding along the James River decreased very slowly during June, although the river remained above flood stage at the end of the month. The highest stage at Huron was 2.3 feet above flood stage at the start of the month. The lingering flooding affected farmland and pastureland near the river, while flooding of low lying roads slowly decreased.

Flood, Sanborn

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Sanborn County, 10 mi N of Forestburg to 14 mi SE of Forestburg
Cause
Heavy Rain / Snow Melt
Reported by
COOP Observer
Coordinates
44.165, -98.100

Moderate flooding along the James River decreased very slowly during June, although the river remained above flood stage at the end of the month. The highest stage near Forestburg was 2.4 feet above flood stage at the start of the month. The lingering flooding affected farmland and pastureland near the river, while flooding of low lying roads slowly decreased.

Flood, Davison

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Davison County, 8 mi NNW of Mitchell to 11 mi E of Mitchell
Cause
Heavy Rain / Snow Melt
Reported by
COOP Observer
Coordinates
43.827, -98.081

Moderate flooding along the James River decreased very slowly during June, although the river remained above flood stage at the end of the month. The highest stage at Mitchell was 3.0 feet above flood stage at the start of the month. The lingering flooding affected farmland and pastureland near the river, while flooding of low lying roads slowly decreased.

Flood, Hanson

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Hanson County, 1 mi N of Riverside to 9 mi S of Riverside
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
43.734, -97.950

Moderate flooding along the James River decreased very slowly during June, although the river remained above flood stage at the end of the month. The highest stages were at the start of the month. The lingering flooding affected farmland and pastureland near the river, while flooding of low lying roads slowly decreased.

Flood, Hutchinson

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Hutchinson County, 6 mi NW of Milltown to 3 mi N of Clayton
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
43.481, -97.885

Moderate flooding along the James River decreased very slowly during June, although the river remained above flood stage at the end of the month. The highest stages were at the start of the month. The lingering flooding affected farmland and pastureland near the river, while flooding of low lying roads slowly decreased.

Flood, Yankton

When
June 1, 12:00 AM CST to June 21, 6:00 PM CST
Where
Yankton County, 9 mi NNW of Lesterville to 3 mi NW of Midway
Cause
Heavy Rain / Snow Melt
Reported by
COOP Observer
Coordinates
43.150, -97.668

Minor to Moderate flooding along the James River decreased slowly during June. The highest stage near Scotland was 1.6 feet above flood stage at the start of the month, with the river falling below flood stage at that location on June 21st. The lingering flooding affected farmland and pastureland near the river, while flooding of low lying roads decreased.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184007, 184009, 184016, 184020, 184023, 184024.